Bone Density

DEEMO :)

New
Messages
44
Reaction score
0
Points
0
Hi all

Hope everyone is having a good start to 2014 :woot:

I have a quick question. Has anyone had problems with bone density?
I have been taking anti-epileptics for 2 years. I went to my GP due to back pain. I had an x-ray and was told I had a back of an 80 year old (I am 24). I have compression/ crush fractures in 3 of my vertebrae. They sent me for a bone density scan and I have been diagnosed with osteoporosis. I have very mild scoliosis and a mild increase in the curvature of my spine (kyphosis) so I am assuming that has had a small role in creating the fractures due to an uneven distribution of pressure on the vertebrae but it intrigues me that my bone health has dramatically decreased. I have had no significant problems with my back until now.
Just wondering if anyone has had any similar problems.

Thanks :)
 
Messages
69
Reaction score
0
Points
0
You had none that you noticed. I don't think AEDs can cause scoliosis- that is usually a developmental issue. I think you need to go into a chiropractor and see if you can have some orthotics made. That might help with back pain if the DC thinks you have some uneven weight distribution due to the spinal abnormalities. What antiepileptics are you on? I personally have a nice bit of back and neck issues, but none of those have to do with my past or present history of being on epilepsy medication. The bone density issues may have something to do with the epilepsy drugs, but I don't know that they would be totally responsible.
 

DEEMO :)

New
Messages
44
Reaction score
0
Points
0
Thanks Evamarie91

When I mentioned Scoliosis and Kyphosis I did not intend to make it sound like I thought the epileptic medication caused that. I have always had very mild back problems. Hardly any pain, just looks slightly more curved then usual. My message was not clear now I have read it again (sorry) :/ My back has been very stable and the x-ray before my most recent one from 4 years ago showed no problems to be concerned about. The issue is my last one has shown crushed vertebrae as a result of bone density dramatically decreasing over the last few years and not the scoliosis. The only thing that has been different has been the diagnosis of epilepsy and the start of the new epileptic medication. I also had a very bad allergic reaction to trileptal and tegretol and was put on prednisone but was only on it for a month.

The medication for the majority of the time was keppra and lamictal. I am now on my miracle medication combination lamictal and vimpat :D have only been on that combination for a few months and I am loving it :D

Thankyou for your reply.
I am unlucky with side effects and am interested to see if it has contributed to it. I don't think it completely caused it.
 

KarenB

New
Messages
1,067
Reaction score
0
Points
0
Some of the anti-seizure drugs (like Zonegran and Topomax) can cause a condition called acidosis (too much acid in the blood). Acidosis can cause lethargy and kidney stones, and it can also leach the calcium out of the bones. If this continues for months on end, it can indeed cause bone density issues.

If you are taking one of these drugs, your neurologist should have your electrolytes checked frequently to make sure the bicarb level (C02) is staying at 22 or higher. If it is often dropping below 20, this can cause a lot of health issues, and the medication needs to either be tapered down or changed and/or a buffer given to ward off the acidosis. A bone density test should be given once a year. And it's probably a good idea to take calcium supplements.

The best buffer is water. Lots and lots of water. Some neurologists also prescribe some sort of buffer -- like Cytra-K crystals (potassium citrate and citric acid) or baking soda or lemon or lime juice to prevent acidosis and kidney stones.

In our case, our son Jon, (who has been on Zonegran for over a year and struggles with acidosis), drinks 8 cups of an electrolyte solution which consists of 8 cups water, 1 packet of cytra-K, 20 ounces of lime juice, 1/2 tsp of baking soda, and Stevia. His neurologist just bumped the baking soda up from 1/4 tsp because even with this regime, he's still having acidosis. And she's tapering down the Zonegran from his current high dose.

We also use calcium supplements, and so far his bone density has been ok.
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
hi deemo :)
as i've been on carbamazepine (tegretol) over 10 years i have a bone density scan every two years. as carb, dilantin, and phenobarb are the oldest three epilepsy drugs they are considered the worst for density loss, tho there is recent concern about newer drugs (lamictal, topamax etc.) having their own issues affecting bone loss.
i did a bit of research and will post this article, which shows that it almost doesn't matter what drug, what age, or what sex we are... people with epilepsy and on anti-epilepsy meds are at higher risk for bone density loss.
hugs.

http://www.webmd.com/epilepsy/news/20040608/older-epilepsy-drugs-promote-bone-loss
 

sawyer

New
Messages
2
Reaction score
0
Points
0
Hi Deemo,
My 22-year old son received a diagnosis of osteoporosis last spring, after 3 years with epilepsy and using Lamictal. As you know, it's unusual and quite distressing at such a young age. His doctors recommend a high-calcium diet, vitamin D, calcium supplements, and lots of resistance exercise, but they have no ideas about why the density became so low. If he has a blood test right after a seizure, his phosphate levels are low and he takes prescription supplements for a while. I wonder if the three things (epilepsy, low phosphate, osteoporosis) are connected...
Have you met with an orthopedic specialist?
 

beetle

New
Messages
2
Reaction score
0
Points
0
I had a bone density scan in 2007.I learned that my bones were thin for my age. My neuro informed me that it was very likely due to medication. I started medication in 1990.
I was then put on Caltrate which is vitamin D and calcium. I have been on Caltrate since.
 
Messages
339
Reaction score
0
Points
0
I'm quite sure I've been affected by my meds as well. I had a few stress fractures when I start running after my first surgery, after years of taking the AEDs.

Recently, my dentist has noticed significant bone loss, causing movement in my teeth, because there's less bone for which the roots can anchor. I might be looking at dentures at a relatively early age :bigmouth: :(
 

DEEMO :)

New
Messages
44
Reaction score
0
Points
0
Thanks for some interesting reading KarrenB. Even though I have had a few blood test that have returned normal I could not help but to continue reading about what you wrote about. I have an interest in biochemistry :D

qtowngirl that article was good. I will definitely be mentioning it to my neurologist when I see her next. I think the fact that there has been little research into the newer drugs does make it difficult to make connections with some side effects and the medication. This is a bit disappointing and makes it harder to find answers and treatment :/

Sawyer, it is interesting that your son has a very similar situation as I do. Although I have not had a blood test after a seizure as of yet. I do not have a specialist yet. I have an x-ray in Feb which will determine if I get a referral to a specialist. Does your son have any brakes or joint damage as a result of the low bone density? I am concerned that I can increase bone density but will never be able to completely repair the joints and vertebrae.

Thankyou heaps guys :)
 

sawyer

New
Messages
2
Reaction score
0
Points
0
No joint damage or fractures, no. I hope you will be able to get more information on how to protect yourself from further damage.
 

Belinda5000

Account Closed
Inactive
Messages
2,241
Reaction score
0
Points
0
I've been on Tegretol since 1975 never had any problem and I've also been on Topamax for quite a while with no problem either.
 

JaneP

New
Messages
63
Reaction score
0
Points
0
I've been told specifically by neurologist & pharmacists that long term use of some A.E. drugs can cause bone loss, even in men.
 
Top